Does Vesicare cause black floaters to increase in the eyes of someone who has macular degeneration? [ 12/27/11 ]
The bladder medication, Vesicare, has not been linked to an increase of floaters. The only ocular symptom associated with this medication is drying of the eyes. If you have recently noticed a pronounced increase in floaters in your, you would likely benefit from a dilated exam from your retina specialist or ophthalmologist.
I am concerned because of the recent reports on the development of severe bacterial infections after the injection of Avastin. Is Avastin any safer to use now? [ 12/11/11 ]
Avastin is very safe to use. Some experts are noting that the reported outbreaks of bacterial eye infection in Florida and other locations may be an issue of third-party preparation of the drug and not a side effect of the drug itself. This may involve improper preparation of the drug within the pharmacy where the drug is placed into syringes. Hundreds of thousands of Avastin injections are given yearly without complication. Please speak to your physician about where he or she obtains the Avastin, and the practices of that pharmacy. EYLEA and Lucentis are alternatives to Avastin that do not have the pharmacy-associated preparation risk, and you may want to discuss that with your retina specialist as well.
Please see a recent news summary concerning this topic:
My mother, who is in her 80s, is suffering from both forms of macular degeneration. She likes salty foods and I would like to know how salt intake effects macular degeneration. [ 12/10/11 ]
Salty food consumption has not been directly linked to age-related macular degeneration (ARMD). Some research reports a weak link between poorly controlled blood pressure and ARMD progression, and a high salt diet can certainly raise blood pressure. Please speak to your mother and primary care physician to ensure that her blood pressure is in the appropriate range. This is critical for her overall health and will minimize risk of heart attacks, strokes, and kidney problems.
I am 44 years old and have macular degeneration. I started taking Lamictal eight years ago and would like to know if that medication could have any deleterious effects on the progression of my eye disease. Should I switch to another anticonvulsant medication? [ 12/09/11 ]
The relationship, if any, between Lamictal and age-related macular degeneration (ARMD) is not known. Though Lamictal has been reported to cause visual side effects such as blurred vision, double vision, and uncontrolled eye movements, no link to ARMD progression has been reported.
My father has poor vision due to a degenerative retinal pigment and a cataract. What treatments are available for the retinal problem? [ 12/08/11 ]
“Degenerative retinal pigment” is not the name of particular medical diagnosis, but is instead a broad category of diseases. The treatment and prognosis will depend on the specific disorder. Please discuss with your eye doctor the exact name and prognosis of the type of degenerative retinal pigment that your father has.
What is the average size of the macula in a young, healthy person who less than 25 years of age? How does the size of the macula change as we age? [ 11/30/11 ]
The retina is the light-sensitive portion of the eye that contains the nerves and is therefore responsible for the transmission of visual stimuli. The macula is the central portion of the retina and in actuality only comprises approximately two percent of the retina; the other 98 percent is not affected by macular degeneration. The length or span of the retina referred to as the macula remains fairly constant in adulthood; it is the thickness of this region that changes/decreases with increasing age. There is a published scientific report on age-related changes to the macula and other regions of the retina in the 2009 issue of Ophthalmology, volume 116, issue 6, pages 119-24 (Authors: Sung KR et al.) which might be helpful in gaining a better understanding of this topic.
In a recent issue of Macular Degeneration News, there was an article about out-of-control immune systems and light-damaged retinas. Although I do not know if my dry age-related macular degeneration (AMD) can be attributed to light damage, I am curious whether Iwould be susceptible to retinal damage from Cc12, since I have had rheumatoid arthritis, and for nearly 12 years have been treated with Remicade. Since both the rheumatoid arthritis and Remicade have compromised my immune system, do I incur more risk from Cc12? When I was first diagnosed with AMD I protected my eyes from excessive light; however, that wasn't the case when I was young (I'm now 77.) Thank you for responding to my question about the possible immune system connection. [ 11/27/11 ]
Experimental models of age-related macular degeneration (ARMD) suggest that short-wave blue light can induce retinal injury and may be associated with increased progression of ARMD. The article mentioned in the newsletter details research performed in a rat model. Since Cc12 is only one small part in a complex immune response linked to ARMD, it is difficult to say if your rheumatoid arthritis places you at increased risk for ARMD progression. In fact, the immune system suppressing drug, Remicade, may provide a degree of protection in some way. Most importantly, the actual effects of excessive light in human eyes are currently undergoing much research and debate; however, protecting your eyes from excessive light has little risk and would be a reasonable precaution to take until the effects of excess light in humans is definitely known.
I was in the Army and suffered a few head injuries. Subsequent to the injuries, I noticed my sight getting worse and found out that I had Best disease. Can head injuries influence the progression of this eye disease? [ 11/26/11 ]
Best disease is slowly progressing degeneration of central vision. Two cases have been reported of eye trauma leading to more rapid progression of eye disease; however, no cases have been reported of actual head trauma leading to progression of Best disease, but this seems logically possible. Both groups reporting the two published cases suggest that anyone with Best disease wear protective eyewear when performing any activities that increase risk of eye trauma.